Vermont, 2022

Tornadoes in Vermont, July 18, 2022

July 18, 2022 · NWS BTV · 2 events in 1 county or zone

A unseasonably strong mid-level disturbance (shortwave) moved across a weakly unstable airmass during the evening of July 18th. Scattered showers and a temporary embedded thunderstorm or two developed behind the main rain shield and moved across VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A unseasonably strong mid-level disturbance (shortwave) moved across a weakly unstable airmass during the evening of July 18th. Scattered showers and a temporary embedded thunderstorm or two developed behind the main rain shield and moved across VT. This particular cell had no history of thunder but enough of an updraft tapped the strong mid-level wind field above to produce a weak EF-1 tornado that lasted only a few minutes at most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 5:27 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 18, 5:27 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
627 PM EDT Mon Jul 18 2022

.SYNOPSIS...
Rain, heavy at times, will continue through about midnight. An
extended period of very warm and humid conditions is expected
for Tuesday through Thursday. Isolated to scattered strong
thunderstorms are expected Tuesday afternoon and again on
Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 627 PM EDT Monday...Quick update made to the evening and
overnight forecast to adjust for radar trends and reduce the
areal coverage of any thunder threat. Latest RAP surface and
upper air analysis puts the low center almost right over
Massena, NY and current radar and surface obs show the attending
cold front is likely stretching into the Ottawa Valley down
across northern Lake Ontario. Still seeing pockets of heavy rain
out there in the warm sector as BTV just saw a 1/4" in about 20
minutes, but portions of the region such as the Adirondacks and
southern VT are currently seeing a lull in activity. LAPS shows
some instability still present over the St. Lawrence Valley and
southern VT which is where chances for some embedded thunder
will remain for the next few hours, but elsewhere the atmosphere
is more stable and don't anticipate any thunder. After about 10
PM we should see a transition to more orographic showers post
frontal passage into early Tuesday before rain tapers off by
sunrise. Did opt to increase lows overnight as well as even
upstream behind the front dewpoints remain in the mid 60s so
many locations likely won't fall below that tonight.

Previous Discussion from 426 PM...Rain has spread across the
region today, and back edge of initial swath of rain will be
clearing our area in the next hour or so. Additional showers,
some with heavy rain, will continue this evening into the
overnight as warm front continues to lift north across our area.
Heavy rain will be the most significant threat with these
storms, but some may develop lightning and strong wind gusts as
well. Rain will come to an end from west to east overnight as
low pressure system finally passes east of our region and
surface cold front crosses the area. Winds will shift to
westerly behind the fropa, and some mountain rain showers will
continue in very slow moving blocked flow regime. Muggy
conditions will continue and low temperatures will only dip into
the 60s areawide with a couple spots not even making it down
into the 60s.

Tuesday will be another hot and humid day without much relief
following cold frontal passage that occurred overnight. Some
drier air will move in aloft, which will lead to partly to
mostly sunny conditions and high temperatures reaching the mid
to upper 80s once again. Parts of the Champlain valley will have
apparent temperatures exceeding 90 degrees. Isolated to
scattered thunderstorms will develop in the afternoon with some
CAPE and favorable shear profiles in place across the area.
Without a surface front, not a lot of convergence to support
severe storms, though we're under a marginal risk for severe
storms across our northern zones. Tuesday night will be warm and
muggy once again with lows similar to tonight only dipping into
the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 425 PM EDT Monday...
* Hot and Humid conditions are expected Wednesday *

Despite a cold front passage, Wednesday will see no relief from
the hotter weather. In fact, flow will continue to remain
south- southwest as morning temps start out in the mid to upper
60s. This will lead to a hot and at times rather uncomfortable
with highs in the upper 80s to lower 90s with dew points in the
60s to lower 70s throughout the day. Models are continuing the
trend of warmer temperatures for Wednesday, so reaching near
Heat Advisory conditions for some areas is not out of the
question. Even with these hot and humid conditions, the warm
nose push into the region, around 22-26C will cap most chances
for convection, but some afternoon thunder can't be ruled out.

Wednesday night will see the push of decent cold front into the
region that see showers and some thunderstorms during the pre-
dawn hours of Thursday. Relief from the warm and muggy
conditions won't come until later as overnight lows will be in
the 70s with dew points remaining in the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 425 PM EDT Monday...Thursday will see a negatively tilted
trough and associated cold front move through during the day
and evening. By Thursday morning, models have the front moving
through the Champlain Valley before shifting to Eastern Vermont
by the afternoon. PWATs continue to indicate 1.25" - 1.5" so
periods of heat rain is possible. Significant shear and cape
could lead to some stronger cells, especially east of the Greens
on Thursday afternoon.

Despite this significant system, we won't see any any real
relief from the heat until the weekend as winds remain south-
southwest after the front and Friday will temperatures in the
upper 80s again. As for the weekend, the north County will
remain in broad cyclonic flow with chances for showers and
thunderstorms each after afternoon with highs in the low to mid
80s.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Widespread rain is spreading across the
region. Thus far ceilings have remained VFR, but we've had some
IFR visibilities. Conditions will further deteriorate overnight.
Winds have been brisk out of the south around 10 kts. Winds
will veer to westerly overnight. Ceilings will also degrade to
about 1-2 thousand feet overnight. Conditions will gradually
improve after 12z on Tuesday. Additional convective showers are
possible Tuesday afternoon, but have not yet included this in
the TAFs.

Outlook...

Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with local MVFR possible. Likely SHRA, Likely
TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Chance SHRA.

&&

.HYDROLOGY...
As of 400 PM EDT Monday...A widespread, and largely beneficial
rainfall event is ongoing. Basin average rainfall should
generally range from 1 to 1.5 inches across the forecast area,
with local totals of 1.5 to 2.5 inches possible in most
persistent rainfall. Given the fact that these amounts will fall
over the course of an 8-12 hour period, excessive rainfall and
the overall threat of flooding appears low at this time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Lahiff/Neiles
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Neiles
HYDROLOGY...Neiles
Hazardous weather outlook, Jul 18, 3:26 AM EST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
426 AM EDT Mon Jul 18 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-190830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
426 AM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Widespread showers and embedded, non-severe thunderstorms are
expected to develop across the area Monday afternoon into Monday
night. Locally heavy rainfall is possible, which may produce some
minor, poor drainage flooding in a few spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures will remain warm Tuesday through Thursday with warm and
humid conditions persisting overnight as well. Wednesday will be the
hottest day with apparent temperatures in the upper 80s to low 90s.
Those with outdoors plans may be susceptible to heat related illness
if not properly prepared.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 49 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Addison

When
July 18, 5:50 PM EST to 5:52 PM EST
Where
Addison County, 0.39 mi WNW of Addison to 0.98 mi N of Addison
Rating
EF1
Path length
0.92 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.083, -73.307

The tornado developed over a wooded area west of Vermont Route 22A|and tracked northeast across 22A where multiple trees were snapped|or uprooted with numerous large tree limbs removed from trees. The|tornado tracked across a cemetery where a large tree fell on a|neighboring fence. From there, the tornado tracked across a property|where it uprooted a large softwood tree before entering a field and|throwing large tree limbs 50 feet. The tornado then tracked across|another property significantly damaging a metal structure and caused|it to collapse in on itself. The tornado proceeded to damage a structure|on King Hill Road before crossing VT Route 17 East where it forcibly|bent a street sign. The tornado continued into several fields where|many more trees were uprooted or snapped.

Tornado, Addison

When
July 18, 5:55 PM EST to 5:57 PM EST
Where
Addison County, 2.86 mi SSW of Vergennes to 2.24 mi SSW of Vergennes
Rating
EF0
Path length
0.68 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.132, -73.272

A second tornado has been confirmed by public video northeast of where|the Addison tornado occurred at 6:50 PM EDT. Video shows damage to|softwood trees. Locations are estimated from video and radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyThe tornado archive for Vermont, 2022Warnings in Vermont, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029614, 1032103.